Mississippi, 2012Flash Flooding and Strong Wind in Mississippi, April 17, 2012
April 17, 2012 · NWS JAN · 3 events in 3 counties and zones
Showers and thunderstorms developed along a stalled frontal boundary draped across the region. Flash flooding occurred across Yazoo, Rankin and Warren County as a result.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a stalled frontal boundary draped across the region. Flash flooding occurred across Yazoo, Rankin and Warren County as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 17, 3:15 AM CST, 6 hours 15 minutes earlier.
Area forecast discussion, Apr 17, 3:15 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CDT TUE APR 17 2012
.DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...THE COMBINATION OF A
WEAK STALLING FRONT AND AN UPPER LEVEL DISTURBANCE MOVING OVER THE
REGION HAS RESULTED IN SCATTERED SHOWERS...AND AN ISOLATED
THUNDERSTORM OR TWO...LIFTING NORTHEAST ACROSS THE CWA THIS MORNING.
WITH THE MAIN SHORTWAVE SWINGING EAST ACROSS THE FORECAST AREA THIS
AFTERNOON INTERACTING WITH THIS FRONT...SHOWER ACTIVITY... ALONG WITH
A FEW STORMS...IS EXPECTED TO CONTINUE INTO THE AFTERNOON HOURS.
RAINFALL COULD BE HEAVY AT TIMES...PARTICULARLY OVER CENTRAL AND
SOUTHERN PORTIONS OF THE AREA THROUGH THIS AFTERNOON. SOME LOCATIONS
COULD SEE RAINFALL TOTALS BETWEEN 1-3 INCHES BEFORE ALL IS SAID AND
DONE. THAT SAID...IF THE MORE INTENSE CONVECTION REMAINS SOUTH OF THE
CWA OVER SOUTHERN LOUISIANA AND THE NORTH CENTRAL GULF OF MEXICO...
THIS COULD WEAKEN MOISTURE TRANSPORT FURTHER OVER THE FORECAST AREA
WHICH COULD THEN RESULT IN KEEPING SHOWER COVERAGE A BIT LESS AND
RAINFALL TOTALS A BIT LOWER TODAY.
AS THE SHORTWAVE PUSHES THROUGH THE REGION...THE FRONT WILL FINISH
ITS SOUTHEAST TREK THROUGH THE ARKLAMISS LATE TONIGHT. RAIN WILL
END FROM WEST TO EAST IN THE PROCESS....WITH CLOUDS ALSO BEGINNING
TO CLEAR OUT FROM WEST TO EAST OVERNIGHT THROUGH WEDNESDAY MORNING.
FOR WEDNESDAY...LOOK FOR CLEARING SKIES AND SLIGHTLY DRIER CONDITIONS
AS HIGHS CLIMB INTO THE MIDDLE 70S. MEANWHILE FOR WEDNESDAY NIGHT...
LOOK FOR CONTINUED CLEAR SKIES AND LOWS RANGING FROM THE UPPER 40S TO
THE MIDDLE 50S. /19/
LONG TERM(THURSDAY THROUGH TUESDAY)...MAIN FOCUS IN THE MEDIUM RANGE
WILL BE ON A DIGGING SHORTWAVE INTO THE DEEP SOUTH THAT BOTH GFS AND
ECMWF MODELS NOW ARE CLOSING OFF A 500MB(560DM) LOW CENTER NEAR THE MS
COAST FOR SATURDAY NIGHT AND THEN MOVING IT SLOWLY EWD. MEANWHILE...A
FLAT MID LEVEL RIDGE ALOFT SHOULD HOLD A DRY WNW ZONAL FLOW IN PLACE
THURSDAY THAT BACKS WITH WEAK LOW LEVEL WARM ADVECTION DEVELOPING
THURSDAY NIGHT AND FRIDAY. EXPECT LOW LEVEL FRONTOGENESIS FROM THE MID
SOUTH TO THE ARKLATEX FRIDAY NIGHT WITH INCREASING RAIN/TSRA CHANCES
FOR OUR AREA FRIDAY AFTERNOON RIGHT THROUGH SATURDAY EVENING.
THE SLOWER PROGRESSION OF THIS SYSTEM WILL RESULT IN HIGHER QPF
AMOUNTS THAT WOULD NOW APPEAR TO BE AROUND 2 INCHES WITH LOCALLY
HIGHER 3 TO 4 INCHES POSSIBLE IN SERN MS BY EARLY SUNDAY. A WIDER
RIBBON OF 1.4 INCH PWATS AND 7-500MB LAPSE RATES OF 6.5C SUPPORT
SCATTERED TSRA ALONG THE SLOWING FRONT FRIDAY NIGHT WITH SURFACE
CYCLOGENESIS(1003MB) IN THE KMSY VICINITY EARLY SATURDAY. THE FRONT
PLODS EWD INTO THE I-59 CORRIDOR LATER ON SATURDAY WITH AN UPPER
DEFORMATION ZONE LOCKING IN THE WRAP AROUND MOISTURE BEING FORCED
NWWD ON STRENGTHENING ELY LOW LEVEL FLOW THROUGH THE GULF STATES. WE
COULD BE IN FOR A REAL SOAKER AS PATTERN TAKING ON MORE OF AN EL NINO
LOOK LATELY.
WE FINALLY BEGIN DRYING OUT EARLY SUNDAY FOLLOWED BY A NOTICEABLY
COOLER AIRMASS FOR THE START OF NEXT WEEK AS OVERNIGHT LOWS LIKELY TO
DIP INTO THE 40S EARLY SUNDAY AND MONDAY MORNINGS. OUR HIGHS STAY
WELL BELOW NORMAL IN THE 65-72F RANGE SUNDAY BEFORE A WARMING TREND
ARRIVES MONDAY AND TUESDAY. HAVE LEANED TOWARD THE ENSEMBLE MEANS
FOR MAXES OVER THE WEEKEND AS LONGER DAYLIGHT HOURS TEND TO MODERATE
THESE AIR MASSES EFFECTIVELY. 500MB HEIGHT RISES OF 40-60M SUNDAY AND
AGAIN ON MONDAY ALLOW LOW LEVEL WAA TO PUSH DAYTIME READINGS UPWARD
AND THESE SHOULD BE VERY CLOSE TO THE NORMALS FOR THIS TIME IN APRIL
WITH LOWS IN THE BACK INTO THE 50S AND HIGHS 75-80F BY TUESDAY./40/
&&
.AVIATION...MVFR/IFR CEILINGS WILL BE COMMON THIS MORNING WITH
SCATTERED SHOWERS LIFTING NORTHEAST ACROSS THE AREA. THESE IFR
CEILINGS WILL IMPROVE BY MID-MORNING...BUT MVFR CEILINGS WILL
PREVAIL INTO AND THROUGH MUCH OF THE AFTERNOON HOURS. SHOWERS ARE
EXPECTED TO BECOME MORE WIDESPREAD AGAIN LATE THIS MORNING THROUGH
THE AFTERNOON. THIS COULD RESULT IN PERIODS OF MVFR/IFR
VISIBILITIES WHERE RAIN IS OBSERVED. RAIN WILL BEGIN TO GRADUALLY
COME TO AN END FROM WEST TO EAST LATE THIS AFTERNOON INTO LATE
TONIGHT. SKIES WILL BE A TAD SLOWER TO CLEAR FROM WEST TO EAST...
BUT CEILINGS SHOULD IMPROVE TO VFR STATUS IN MOST LOCATIONS BY MID-
MORNING WEDNESDAY. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 70 51 77 50 / 99 26 0 0
MERIDIAN 72 51 78 49 / 92 52 2 0
VICKSBURG 69 50 76 48 / 89 13 0 0
HATTIESBURG 76 58 78 53 / 85 60 1 0
NATCHEZ 70 52 74 52 / 72 19 0 0
GREENVILLE 70 51 76 51 / 63 8 0 0
GREENWOOD 69 49 77 49 / 74 14 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 17, 3:34 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
434 AM CDT TUE APR 17 2012
LAZ024>026-MSZ038-039-043>066-072>074-180945-
CATAHOULA-TENSAS-CONCORDIA-WINSTON-NOXUBEE-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
434 AM CDT TUE APR 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF BOTH NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT...
ADDITIONAL SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO DEVELOP
OVER PORTIONS OF THE OUTLOOK AREA TODAY. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE AS THIS ACTIVITY COULD MOVE REPEATEDLY OVER THE SAME
LOCATIONS. RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE IN
AREAS WHERE THIS OCCURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>037-040>042-
180945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
434 AM CDT TUE APR 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...AND PORTIONS OF BOTH NORTHEAST LOUISIANA
CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
19
Flash Flood, Yazoo
- When
- April 17, 9:30 AM CST to 10:30 AM CST
- Where
- Yazoo County, 4.16 mi NW of Fordyke to 1.29 mi E of Free Run
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 32.950, -90.170
Water was over a road near the Zeiglerville Community causing a traffic accident. Water was also over Luther Davis Road near Myrleville, and Cox Road was closed due to flooding and associated damage. Flooding also occurred along Paradise, Green and Mayer Roads. A car stalled in the flood waters and was eventually submerged.
Flash Flood, Rankin
- When
- April 17, 1:00 PM CST to 2:00 PM CST
- Where
- Rankin County, 1.88 mi ENE of Luckney to 1.73 mi ENE of Luckney
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.360, -90.040
There was flooding on Wirtz Road in Flowood.
Strong Wind, Warren
- When
- April 17, 3:35 PM CST
- Where
- Warren forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
Trees were blown down due to a combination of gusty winds and saturated soils. One tree was blocking I-20 west.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 17, 20122 injured · 1 event
- Frost and Freeze in New York, April 17 to 18, 201217 events
- Damaging Wind in North Carolina, April 17, 2012$20,000 · 52 kt wind · 1 event
- Drought in Texas, April 17 to 30, 20129 events
- Hail in North Carolina, April 17, 20122 in hail · 5 events
- Hail and Damaging Wind in South Carolina, April 17, 20121 in hail · 5 events
- Hail and Damaging Wind in Georgia, April 17, 20121 in hail · 4 events
- Hail in Alabama, April 17, 20122 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 17, 20121 event
- Hail in South Dakota, April 17, 20120.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374420, 374422, 374424.